MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48424
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer (person): line 2: (b)(6).Postal code: (b)(6).Phone: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that there was thrombus development in a zenith flex with spiral-z technology aaa endovascular graft iliac leg.The graft was implanted in a (b)(6) male patient on (b)(6) 2017 along with 2 other zenith legs and 1 zenith main body.At the time of implantation, it was noted the patient had a tight aortic bifurcation measuring 18x16mm, and "kissing" balloons were used to ensure good flow down both limbs at the end of the procedure.Initial follow up scans showed no thrombus, but follow up scans performed later demonstrated an increasing level of thrombus within the ipsilateral (right) limb.It is unknown at this time which or how many of the patient's devices showed signs of thrombus; therefore, reports have been created for all devices implanted in this patient and are reported under mdrs with patient identifier 307475.After the first notice of thrombus, the patient began antiplatelet therapy, and after his most recent scant, he started on oral anticoagulants.It was reported the patient will require an additional procedure to ensure blood flow through the limb, but no procedure or plan for a procedure has yet been reported.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation dr.Raman uberoi from john radcliffe hospital informed cook on 24aug2020 of an incident involving a zenith flex aaa endovascular graft bifurcated main body and three zenith flex with spiral-z technology aaa endovascular graft iliac leg devices.It was reported that thrombus buildup was observed within the implanted grafts.Grafts implanted were: 1.Zsle-16-90-zt, lot: 7290511 2.Zsle-13-56-zt, lot: 6884041 3.Tffb-30-111-zt, lot: 6494353 (subject of this report) 4.Zsle-13-90-zt, lot: 7284891 additional information provided by the cook representative stated that the patient underwent the endovascular aneurysm repair (evar) procedure on 04apr2017 where the above grafts were implanted.At implantation, the patient was known to have a tight aortic bifurcation measuring 18 x 16mm.A ¿kissing¿ balloon was used to ensure good flow down both limbs at the end of the procedure.Thrombus was not observed on the initial follow-up scans.On the first report of thrombus the patient had been taking antiplatelet therapy and after the most recent scan started on oral anticoagulants.The patient required multiple follow-up scans and will need an additional procedure to treat the thrombus formation.A review of the complaint history, device history record (dhr), instructions for use (ifu), and quality control, as well as a visual inspection of imaging of the device, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, preoperative and postoperative ct imaging was provided and sent for expert image review.The reviewer observed thin mural thrombus within the tffb-30-111 lumen extending from the proximal graft to just above the flow divider.Contributing factors identified that increased the risk for thrombus formation included implantation in significant pre-existing thrombus within the aneurysm neck and a narrow distal aortic lumen.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (6494353) and the related subassembly lots revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.It should be noted that tffb devices are distributed via one-device lots.As there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists either in house or in the field.Cook also reviewed product labeling.The product instructions for use (ifu), ¿zenith flex aaa endovascular graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: "4 warnings and precautions 4.1 general ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.5 implant procedure ¿ systemic anti coagulation should be used during the implantation procedure based on hospital and physician preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.¿ use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization or rupture of the aneurysm.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ claudication (e.G., buttock, lower limb) ¿ embolization (micro and macro) with transient or permanent ischemia or infarction ¿ endoprosthesis: occlusion ¿ graft or native vessel occlusion ¿ renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure) 8 patient counseling information ¿ physicians must advise each patient that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.11 directions for use 11.1 bifurcated system 11.1.8 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until the iliac leg graft overlaps at least one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the contralateral limb of the main body.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure both internal iliac patency and a minimum overlap of one full iliac leg stent (i.E., proximal stent of iliac leg graft, maximum overlap of 1.5 stents) within the main body endovascular graft.11.1.11 ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.¿ based on the information provided, review of the imaging, and the results of the investigation, a potential root cause for this event has been traced to the patient's condition.Additionally, thrombus formation is a known inherent risk of using this device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10570423
Report Number1820334-2020-01731
Device Sequence Number2562228
Product Code MIH
UDI-Device Identifier10827002484242
UDI-Public(01)10827002484242(17)180114(10)6494353
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2018
Device Model NumberG48424
Device Catalogue NumberTFFB-30-111-ZT
Device Lot Number6494353
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/08/2020
Supplement Date Received by Manufacturer12/09/2020
Initial Report FDA Received Date09/22/2020
Supplement Report FDA Received Date12/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ZSLE-13-56-ZT, LOT 6884041; ZSLE-13-90-ZT, LOT 7284891; ZSLE-16-90-ZT, LOT 7290511
Patient Age74 YR